ZIMMER SWITZERLAND MANUFACTURING GMBH CMN FEMORAL NAIL, CCD 130, RIGHT 10 MM, 34 CM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Failure of Implant (1924)
| Date of Event |
06/22/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The manufacturer received x-rays and other documents which will be reviewed as part on ongoing investigation.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
Event or Problem Description
Patient was implanted on an unknown side and underwent revision due to device fracture.
Event or Problem Description
Investigation results are now available.
Additional Manufacturer Narrative
Investigation results were made available.Additional: h2, h6 correction: b4, b5, d3, g4, g7, h10 event description: it was reported that the patient was implanted with a cmn femoral nail on (b)(6) 2020 and underwent revision on (b)(6) 2020 due to implant fracture.A delay of 30 min was reported as it was difficult to remove the fractured implant.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- x-rays: the received x-rays were reviewed by an independent healthcare professional.X-ray dated (b)(6) 2019 pelvic overview: the lesser (marked in yellow) and the greater trochanter (marked in red) are dislocated, clearly recognizable on the greater trochanter by the dislocated tip (marked in green).The same situation can be seen in the second view in a comparably slightly internal femoral rotation.X-ray dated (b)(6) 2020 pelvic overview: the nail cap is dislocated (marked in blue).Compared to the previous x-ray the greater trochanter is a little bit more dislocated (marked in red).Unchanged dislocation of the lesser trochanter (marked in yellow).The proximal part of the nail seems to be broken, the position the position of the lag screw has changed to approximately 123 ° (marked in black).X-ray undated right hip ap-view: dislocation of the nail cap (marked in blue and red), ccd angle approximately 126°).Right distal femur / knee joint ap-/ lateral view: two distal locking screws (marked in red and yellow).- images: some product pictures were received.The pictures show a broken znn nail.The breakage is located trough the lag screw hole.No detailed pictures of the fracture surfaces available.In addition, it can be seen that all components were removed.There are some polished areas on the lag screw available.No other damages or abnormalities can be detected.- surgical report: surgery report of implantation: the surgical report of implantation dated (b)(6) 2020 is available for investigation.Diagnosis: open reposition of a per- subtrochanteric femoral fracture with a tear off of the lesser trochanter and a long metaphyseal wedge.Therapy: open reposition of the fracture and stabilization with a proximal femoral nail of the zimmer company (130° cnn 10x340 mm, 95 mm lag screw, distal double locking, 10 mm nail cap).The surgical report describes complications with the fracture reduction.There was a delay about 1.5 hours and blood loss.It was also mentioned that the reduction result is certainly not satisfactory, but no better reduction can be achieved at this point in time.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: - device purpose: this device is intended for treatment.- product compatibility: the compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Conclusion: it was reported that the patient was implanted with a cmn femoral nail on (b)(6) 2020 and underwent revision on (b)(6) 2020 due to implant fracture.A delay of 30 min was reported as it was difficult to remove the fractured implant.During the implantation of the znn nail (surgical report of implantation), the reduction of the fracture for the necessary insertion of the nail is described as difficult and only succeeds after a long time.The postoperative x-ray follow-up 5 days after the surgery shows an insufficient reduction of the fracture with correctly fixed implant components.No products were returned, hence visual and dimensional evaluation could not be performed.The fracture surface of the nail could not be evaluated.However, the received product pictures confirm the breakage of the znn nail.The investigation did not identify a non-conformance or a complaint out of box (coob).Based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
Additional Manufacturer Narrative
Event description: it was reported that the patient was implanted with a cmn femoral nail on (b)(6) 2020 and underwent revision on (b)(6) 2020 due to implant fracture.A delay of 30 min was reported as it was difficult to remove the fractured implant.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.X-rays: the received x-rays were reviewed by an independent healthcare professional.X-ray dated (b)(6) 2019: pelvic overview: the lesser and the greater trochanter are dislocated, clearly recognizable on the greater trochanter by the dislocated tip.The same situation can be seen in the second view in a comparably slightly internal femoral rotation.X-ray dated (b)(6) 2020: pelvic overview: the nail cap is dislocated.Compared to the previous x-ray the greater trochanter is a little bit more dislocated.Unchanged dislocation of the lesser trochanter.The proximal part of the nail seems to be broken, the position the position of the lag screw has changed to approximately 123 °.X-ray undated: right hip ap-view: dislocation of the nail cap, ccd angle approximately 126°).Right distal femur / knee joint ap-/ lateral view: two distal locking screws.Images: some product pictures were received.The pictures show a broken znn nail.The breakage is located trough the lag screw hole.No detailed pictures of the fracture surfaces available.In addition, it can be seen that all components were removed.There are some polished areas on the lag screw available.No other damages or abnormalities can be detected.Surgical report of implantation diagnosis: open reposition of a per-subtrochanteric femoral fracture with a tear off of the lesser trochanter and a long metaphyseal wedge.Therapy: open reposition of the fracture and stabilization with a proximal femoral nail of the zimmer company (130° cnn 10x340 mm, 95 mm lag screw, distal double locking, 10 mm nail cap).The surgical planning based on the x-rays provides for open fracture reduction and stabilization using two cerclage wires and cmn.The distal part of the stem is significantly shortened and points posteriorly.Despite multiple attempts, it is ultimately not possible to ventralize the femoral stem sufficiently and to compensate for the shortening malalignment.After repeated consultation the complete relaxation of the patient is confirmed from anesthesia.One problem is certainly the new extension table, in which, due to the positioning of the proximal femur, there is no plate underneath it and therefore it is not possible to use an additional role as a reduction aid.Inserting a cerclage in this situation is pointless.We therefore decide to try to thread the distal fragment with the help of the nail under view through the wound.The soft tissues are very strong; the target wire can finally be placed under the control of the image intensifier.However, it is not possible to insert the wire into the distal femoral fragment.In the case of a multifragmentary situation, the wire keeps sliding out of the fracture gap and cannot be guided even under view, as the soft tissues repeatedly push the wire away and bend it.Another change in the procedure.Even with the curved awl over the tip of the greater trochanter it is not possible to insert the wire into the distal fragment.The previous attempts have taken 1.5 hours delay and the blood loss is not insignificant.Head physician dr.Hopf fails to reduce the fracture.However, he succeeds in inserting the guide wire from the proximal to the distal part of the stem and, after overdrilling, inserting the cmn previously measured in the x-ray into both fragments.The reduction result is certainly not satisfactory, but no better reduction can be achieved at this point in time.Insertion of the lag screw over the targeting guide, then insertion of the nail cap.This was followed by distal locking.The final image intensifier control shows the correct position of the introduced cmn with tolerable reduction of the multi-fragment subtrochanteric fracture.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Raw material certificate: the raw material certificate was reviewed with no anomalies noted.Conclusion: it was reported that the patient was implanted with a cmn femoral nail on (b)(6) 2020 and underwent revision on (b)(6) 2020 due to implant fracture.A delay of 30 min was reported as it was difficult to remove the fractured implant.The quality records show that all specified characteristics (material, dimensions, surface, etc.) for the znn nail have met the specifications valid at the time of production.During the implantation of the znn nail (surgical report of implantation), the reduction of the fracture for the necessary insertion of the nail is described as difficult and only succeeds after a long time.The postoperative x-ray follow-up 5 days after the surgery shows an insufficient reduction of the fracture with correctly fixed implant components.No products were returned, hence visual and dimensional evaluation could not be performed.The fracture surface of the nail could not be evaluated.However, the received product pictures confirm the breakage of the znn nail.Based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
Event or Problem Description
Lot number was received.Investigation has been updated.